Tbilisi Mathematical Journal

On the error of approximation by ridge functions with two fixed directions

Aida Kh. Asgarova, Arzu M-B. Babayev, and Ibrahim K. Maharov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider the problem of approximation of a continuous multivariate function by sums of two ridge functions in the uniform norm. We obtain a formula for the approximation error in terms functionals generated by closed paths.

Article information

Tbilisi Math. J., Volume 10, Issue 2 (2017), 111-120.

Received: 3 November 2016
Accepted: 15 March 2017
First available in Project Euclid: 26 May 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 41A30: Approximation by other special function classes
Secondary: 41A50: Best approximation, Chebyshev systems 41A63: Multidimensional problems (should also be assigned at least one other classification number in this section)

Ridge function path extremal element approximation error


Asgarova, Aida Kh.; Babayev, Arzu M-B.; Maharov, Ibrahim K. On the error of approximation by ridge functions with two fixed directions. Tbilisi Math. J. 10 (2017), no. 2, 111--120. doi:10.1515/tmj-2017-0030. https://projecteuclid.org/euclid.tbilisi/1527300048

Export citation


  • V. I. Arnold, On functions of three variables, Dokl. Akad. Nauk SSSR 114 (1957), 679-681; English transl, Amer. Math. Soc. Transl. 28 (1963), 51-54.
  • M-B. A. Babaev, Sharp estimates for the approximation of functions of several variables by sums of functions of a lesser number of variables, (Russian) Mat. zametki, 12 (1972), 105-114.
  • D. Braess and A. Pinkus, Interpolation by ridge functions, J.Approx. Theory 73 (1993), 218-236.
  • R. C. Buck, On approximation theory and functional equations, J.Approx. Theory. 5 (1972), 228-237.
  • E. J. Candés, Ridgelets: estimating with ridge functions, Ann. Statist. 31 (2003), 1561-1599.
  • C. K. Chui and X. Li, Approximation by ridge functions and neural networks with one hidden layer, J.Approx. Theory. 70 (1992), 131-141.
  • W. Dahmen and C. A. Micchelli, Some remarks on ridge functions, Approx. Theory Appl. 3 (1987), 139-143.
  • S. P. Diliberto and E. G. Straus, On the approximation of a function of several variables by the sum of functions of fewer variables, Pacific J.Math. 1 (1951), 195-210.
  • D. L. Donoho and I. M. Johnstone, Projection-based approximation and a duality method with kernel methods, Ann. Statist. 17 (1989), 58-106.
  • J. H.Friedman and W. Stuetzle, Projection pursuit regression, J.Amer. Statist. Assoc. 76 (1981), 817-823.
  • M. V. Golitschek and W. A. Light, Approximation by solutions of the planar wave equation, Siam J.Numer. Anal. 29 (1992), 816-830.
  • M. Golomb, Approximation by functions of fewer variables On numerical approximation. Proceedings of a Symposium. Madison 1959. Edited by R.E.Langer. The University of Wisconsin Press. 275-327.
  • Y. Gordon, V. Maiorov, M. Meyer, S. Reisner, On the best approximation by ridge functions in the uniform norm, Constr. Approx. 18 (2002), 61-85.
  • S. Ja. Havinson, A Chebyshev theorem for the approximation of a function of two variables by sums of the type $\varphi \left( {x}\right) +\psi \left( {y}\right) ,$ Izv. Acad. Nauk. SSSR Ser. Mat. 33 (1969), 650-666; English tarnsl. Math. USSR Izv. 3 (1969), 617-632.
  • P. J. Huber, Projection pursuit, Ann. Statist. 13 (1985), 435-475.
  • V. E. Ismailov, Approximation by ridge functions and neural networks with a bounded number of neurons, Appl. Anal. 94 (2015), no. 11, 2245-2260.
  • V. E. Ismailov and A. Pinkus, Interpolation on lines by ridge functions, J. Approx. Theory 175 (2013), 91-113.
  • V. E. Ismailov, A note on the representation of continuous functions by linear superpositions, Expo. Math. 30 (2012), 96-101.
  • V. E. Ismailov, On the proximinality of ridge functions, Sarajevo J. Math. 5(17) (2009), no. 1, 109-118.
  • V. E. Ismailov, On the representation by linear superpositions, J. Approx. Theory 151 (2008), 113-125.
  • V. E. Ismailov, Characterization of an extremal sum of ridge functions. J. Comput. Appl. Math. 205 (2007), no. 1, 105–115.
  • V. E. Ismailov, On error formulas for approximation by sums of univariate functions, Int. J. Math. and Math. Sci., volume 2006 (2006), Article ID 65620, 11 pp.
  • V. E. Ismailov, Methods for computing the least deviation from the sums of functions of one variable, (Russian) Sibirskii Mat. Zhurnal 47 (2006), 1076–1082; translation in Siberian Math. J. 47 (2006), 883-888.
  • F. John, Plane Waves and Spherical Means Applied to Partial Differential Equations, Interscience, New York, 1955.
  • V. Ya Lin and A.Pinkus, Fundamentality of ridge functions, J.Approx. Theory 75 (1993), 295-311.
  • B. F. Logan and L.A.Shepp, Optimal reconstruction of a function from its projections, Duke Math.J. 42 (1975), 645-659.
  • V. Maiorov, R.Meir and J.Ratsaby, On the approximation of functional classes equipped with a uniform measure using ridge functions, J.Approx. Theory 99 (1999), 95-111.
  • D. E. Marshall and A.G.O'Farrell. Uniform approximation by real functions, Fund. Math. 104 (1979),203-211.
  • D. E. Marshall and A.G.O'Farrell, Approximation by a sum of two algebras. The lightning bolt principle, J. Funct. Anal. 52 (1983), 353-368.
  • V. A. Medvedev, Refutation of a theorem of Diliberto and Straus, Mat. zametki, 51(1992), 78-80; English transl. Math. Notes 51(1992), 380-381.
  • F. Natterer, The Mathematics of Computerized Tomography, Wiley, New York, 1986.
  • B. Pelletier, Approximation by ridge function fields over compact sets, J.Approx. Theory 129 (2004), 230-239.
  • P. P. Petrushev, Approximation by ridge functions and neural networks, SIAM J.Math. Anal. 30 (1998), 155-189.
  • A. Pinkus, Approximating by ridge functions, in: Surface Fitting and Multiresolution Methods, (A.Le Méhauté, C.Rabut and L.L.Schumaker, eds), Vanderbilt Univ.Press (Nashville),1997,279-292.
  • A. Pinkus, Approximation theory of the MLP model in neural networks, Acta Nume-rica. 8 (1999), 143-195.
  • T. J. Rivlin and R. J. Sibner, The degree of approximation of certain functions of two variables by a sum of functions of one variable, Amer. Math. Monthly 72 (1965), 1101-1103.
  • X. Sun and E. W. Cheney, The fundamentality of sets of ridge functions, Aequationes Math. 44 (1992), 226-235.